California, 2003

Wildfire in California, August 15 to 18, 2003

August 15 to 18, 2003 · NWS SGX · 1 event in 1 county or zone

Named the Wildwood Canyon Fire, this wildfire burned 200 acres of state park and national forest land before being fully contained. No property was damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Wildwood Canyon Fire, this wildfire burned 200 acres of state park and national forest land before being fully contained. No property was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 15, 8:30 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 8:30 AM PST, 2 hours 20 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 AM PDT FRI AUG 15 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN ENTRENCHED ACROSS
SOUTHWEST CALIFORNIA INTO THE WEEKEND...WITH SOME DRYING SUNDAY INTO
NEXT WEEK. THIS WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO
THE MOUNTAINS AND DESERTS WITH GREATEST COVERAGE EXPECTED TODAY AND
SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. OTHERWISE...CONTINUED
WARM TO HOT AND HUMID.

.DISCUSSION...DIFFICULTY WITH THE MIRAMAR SOUNDING DATA THIS
MORNING. MANDATORY LEVELS INDICATE LESS MOISTURE AVAILABLE BUT
SLIGHTLY MORE UNSTABLE. ALMOST NO WIND IS INDICATED UP THROUGH 25K
FT. SURFACE PRESSURE GRADIENTS ALMOST NIL TO SLIGHTLY OFFSHORE. SOME
RAIN REPORTED IN THE BOULEVARD AREA THIS MORNING...OTHERWISE QUIET.

MADE SOME CHANGES TO THE ZONE FORECAST TO REMOVE REFERENCES TO
MORNING CONVECTION. LOOKS LIKE A VERY WARM AND UNCOMFORTABLY HUMID
DAY EVERYWHERE. ABUNDANT DEBRIS CLOUDS FROM EARLIER CONVECTION OVER
THE DESERTS SHOULD HELP TO INHIBIT CONVECTION FOR AWHILE...BUT IF IT
THINS ENOUGH...THUNDERSTORMS SHOULD POP IN THE MOUNTAINS AND DESERTS
AND WILL LIKELY MOVE VERY LITTLE DUE TO LACK OF FLOW IN THE
ATMOSPHERE. ANY THUNDERSTORMS THAT DO DEVELOP COULD BE FLASH FLOOD
PRODUCERS...BUT CONFIDENCE IS LOW THAT THERE WILL BE ENOUGH SURFACE
HEATING...SO WIDESPREAD CONVECTION IS IN QUESTION. HAVE OPTED NOT TO
ISSUE A FLOOD WATCH AT THIS TIME...AND REDUCED RISK LEVELS SLIGHTLY
IN THE UPDATED HYDROLOGIC OUTLOOK FOR THE NEXT TWO DAYS ACROSS THE
MTNS AND DESERTS.

SAN...NONE.
Hazardous weather outlook, Aug 15, 5:00 AM PST, 5 hours 50 minutes before
CAZ042-043-048-050-055>058-060>062-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL WITH FLASH
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EARLY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
August 15, 10:50 AM PST to August 18, 1:00 PM PST
Where
San Bernardino County, 4 mi E of Yucaipa
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369450.